New York, 2017

Tornadoes and Hail in New York, June 30, 2017

June 30, 2017 · NWS ALY · 15 events in 6 counties and zones

A fast moving upper level shortwave passed through the area during the afternoon hours on Friday, June 30th, 2017. With a warm and muggy air mass in place, this shortwave sparked off numerous strong to severe thunderstorms, especially across the Mohawk Valley, Saratoga Region and Capital Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A fast moving upper level shortwave passed through the area during the afternoon hours on Friday, June 30th, 2017. With a warm and muggy air mass in place, this shortwave sparked off numerous strong to severe thunderstorms, especially across the Mohawk Valley, Saratoga Region and Capital Region. The severe storms produced two EF-1 tornadoes in Fulton and Herkimer counties, as well as knocked down numerous trees and power lines across the region. There was also one report of large hail in Saratoga county. One of the storms also caused four injuries in Schodack, where a fireworks display tent collapsed due to thunderstorm winds. At least 1500 people lost power as a result of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 1:17 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 30, 1:17 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Albany NY
217 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Warm and humid conditions are forecast through Sunday with
showers and thunderstorms expected today and Saturday. Some of
the storms could be severe and also produce heavy rainfall. A
cold front is expected to cross the region by Monday, with
somewhat cooler and less humid conditions moving in for early
next week.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...

...Severe Thunderstorm Watch 385 In Effect Until 9 PM EDT...

As of 1217 PM EDT...a line of thunderstorms extends from the
western Adirondacks south southwestward into Pennsylvania.
A severe thunderstorm watch has been issued for the entire
Albany Forecast Area. So far one warning issued on the storms
by the NWS BGM office. It looks like the main threat this
afternoon and evening will be from this line of storms as it
moves from west to east across the area. HRRR has two lines
forming, one behind the other with storms weakening by 9 PM.

Previous...
Based off the 12Z KALY and KBUF soundings, CAPE values should
increase to at least 1000 J/KG and 0-6 KM bulk shear values
will be 30-40 kts. Although mid-level lapse rates aren't overly
impressive due to fairly warm temps aloft, enough instability
and shear looks to be in place for some severe storms. This will
result in mixed storm modes, with multicell clusters/lines most
common. Main threat looks to be damaging wind in the warm/moist
air mass associated with lines/bowing segments, although
isolated large hail cannot be ruled out in taller or rotating
updrafts. Locally heavy rainfall will be possible with the
convection as well, as PWATs surge to between +1 to +3 STDEV.
Temperatures will rise into the mid to upper 80s for most valley
locations, with dewpoints increasing to around 65-70 making it
feel quite humid.

Strong to severe convection should move into western New
England around early evening, but additional showers and
thunderstorms may develop across east-central NY during this
time and spread eastward again, well into the evening. Hi-res
CAMs such as the 09Z HRRR and 06Z NAM indicating this
possibility. So will mention chance/likely pops through much of
the evening. Convection should start to wane by around midnight,
with just some widely scattered showers/storm after midnight.
It will be a muggy night with lows in the 60s to around 70.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH SUNDAY NIGHT/...
     Strong to Severe Thunderstorms expected Saturday into
Saturday evening...

Saturday looks to be another active day across the region, with
event a better chance for more widespread showers and
thunderstorms. Not much activity expected during the morning
hours, with convective initiation during the early afternoon.
Models still showing a pre- frontal trough moving into the
region during the afternoon, which will be the trigger for
convection. There may be some areas with cloud cover in the
morning, although at least some breaks of sunshine should occur
and result in moderate instability with the continued most/humid
air mass in place. SBCAPE forecast to be around 1500-2500 J/Kg,
with 0-6 km shear around 35-40 kt once again. So the threat for
severe storms will be similar to Friday, with most of the
region in a Slight Risk outlook. Coverage should tend to be more
expansive than Friday due to better large scale forcing. Again,
multicell cluster/lines expected with even some supercell
structures possible with any discrete cells. Temperatures should
reach the mid to upper 80s again in valleys with dewpoints in
the oppressive lower 70s expected. Locally heavy rainfall will
be possible again with any thunderstorms.

Multiple rounds of convection may last well into Saturday
evening, as a cold front quickly moves in behind the pre-frontal
trough resulting in additional forcing. The severe threat looks
to diminish by late evening. Coverage of showers and storms
will gradually decrease overnight, as the cold front pushes
east.

The cold front will still be moving across eastern parts of the
area, including western New England early Sunday. So will
mention chance for showers and thunderstorms during the first
half of the day for areas south and east of Albany. Otherwise,
just isolated showers are possible as an upper level trough
builds into the region. Temperatures will be slightly cooler
than Saturday across most of the area, with a noticeable drop in
humidity levels during the afternoon as a westerly breeze
develops in wake of the cold front passage. A few showers will
be possible Sunday night for areas well north and west of Albany
as an upper level disturbance swings through. Otherwise, dry
conditions will occur across the rest of the area with lows in
the upper 50s to mid 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The extended opens with a cold front, and an upper level trough
impacting the forecast area.  In the mid and upper level cyclonic
flow this boundary has limited low-level moisture to work with based
on the latest GFS/ECMWF/CAN GGEM. Sfc dewpts will be in the 50s to
lower 60s.  The best instability will be across the extreme southern
portion of the forecast area based on the latest GFS, so we included
a slight chc of thunderstorms for the southeast Catskills, Mid-
Hudson Valley, and Litchfield Hills.  Highs will be seasonable in
the upper 70s to lower 80s in the valley locations with a few mid
80s over the mid-Hudson Valley and NW CT, and upper 60s to mid 70s
over the hills/mtns.  Cold advection occurs in the wake of the front
Mon night with H850 temps falling to +8C to +12C from northwest to
southeast across the forecast area, as sfc high pressure will be
ridging in from southeast Ontario.  Lows will fall back into the 50s
to lower 60s over the region with comfortable humidity levels.

Independence Day is looking fair and dry with the sfc anticyclone
building in over NY and New England.  Highs will be similar to TUE
with upper 70s to lower 80s in the valley locations, and upper 60s
to mid 70s over the higher terrain.  The sfc high shift east of New
England TUE night, as warm front will start to lift north from the
Midwest and the Mid Atlantic Region. Cool and comfortable conditions
are expected with lows in the mid 50s to around 60F over the
forecast area with some upper 40s to lower 50s over the southern
Adirondacks, eastern Catskills, and southern VT. Weather conditions
should be favorable for the firework displays.

Wed-Thu...An unsettled weather pattern returns with the sfc high
retreating off the New England Coast.  An upper level trough, and a
sfc wave will be approaching from the Midwest.  Mid and high clouds
will increase ahead of the warm front.  A slight to low chance of
showers and isolated thunderstorms was included in the forecast with
the boundary lifting north and the increasing warm advection. The
latest 00Z EC has a short-wave in the west-northwest flow and fairly
wet conditions late in the day for the forecast area.  We will wait
for better consistency in the medium range guidance before going
with higher pops.  Highs for WED will be close to early July normals
with upper 70s to lower 80s in the lower elevations, and upper 60s
to mid 70s over the higher terrain.  Humidity levels will be on the
increase.  A fair strong short-wave trough impacts the region Wed
night into THU. Increasing instability and low-level moisture ahead
of this disturbance promoted high chances of showers and
thunderstorms.  PWATS surge back above normal by 1 to 2 standard
deviations based on the latest 00Z GEFS, so there could be some
locally heavy rainfall on THU.  Lows Wed night range from the mid
50s to mid 60s with highs in the 70s to lower 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A warm and humid air mass is in place across the region. A weak
disturbance this afternoon will produce a line or two of
showers and thunderstorms across eastern NY and western New
England especially in the afternoon into the early evening.

The probabilities are in the high likely range for showers,
with a chance of thunderstorms at all the TAF sites. MVFR
conditions are likely in the thunderstorms with brief lapses to
IFR levels.

After 00Z-01Z/FRI, some lingering showers/thunderstorms and
patchy mist may form. We are expecting a clearing with plenty of
moisture in the boundary layer for mist/fog and stratus to
form after 06Z. We have gone with MVFR conditions at all sites
overnight with some IFR possible. Some indication that a cloud deck
around 5000 FT MSL may form which may limit dense fog
formation.

The winds will be south to southwest at 5-12 KT with some gusts
in the 15-20 KT range although higher gusts are possible in
thunderstorms. The winds will become light and variable at 7
KTS or less early tonight, and then calm overnight. Southerly
winds at 10 to 20kts are forecast for Saturday.

Outlook...

Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: High Operational Impact. Definite SHRA...TSRA.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Independence Day: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A warmer and more humid air mass will be in place today into
Saturday with additional showers and thunderstorms each day,
especially during the afternoon and evening hours. Some of the
storms could be severe and also produce heavy rainfall. A cold front
is expected to cross the region by Sunday, with somewhat cooler and
less humid conditions moving in for early next week.

Minimum relative humidity values today will range from around 55
percent to 70 percent. RH will increase to maximum values of 90 to
100 percent tonight. Minimum RH values on Saturday will be between
55 and 70 percent.

Winds today will be southerly around 10 to 15 mph. Winds will remain
southerly tonight at 5 to 10 mph. Winds on Saturday will continue to
be southerly around 10 to 15 mph.

&&

.HYDROLOGY...
Showers with some embedded thunderstorms have moved across parts of
the western/southern Adirondacks overnight into early this morning.
Radar estimates of around a quarter inch to up to an inch have
occurred across mainly northern/central Herkimer and Hamilton
county. Lighter amounts of less than a quarter inch have fallen
elsewhere north of I-90.

Additional showers and thunderstorms are expected today and
Saturday, especially during the afternoon and evening hours. With a
warm and humid air mass in place, any thunderstorm will be capable
of producing locally heavy rainfall once again. Some showers or t-
storms may be possible on Sunday as well, mainly south and east of
Albany, although the cold front will be pushing through and will
limit coverage. It looks like mainly drier weather will build in for
early next week, although a few showers cannot be ruled out.

By the end of the weekend, the heaviest rainfall looks to be across
areas north of Albany, where basin average amounts look to be at
least one to two inches of rainfall, with less rainfall south and
east. However, thunderstorms may result in locally higher totals in
some spots throughout the HSA. Some flooding of urban/poor drainage
areas will be possible, as well as isolated flash flooding.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 9 PM EDT this evening for
     CTZ001-013.
NY...Severe Thunderstorm Watch until 9 PM EDT this evening for
     NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Severe Thunderstorm Watch until 9 PM EDT this evening for
     MAZ001-025.
VT...Severe Thunderstorm Watch until 9 PM EDT this evening for
     VTZ013>015.

&&

SYNOPSIS...SND/Frugis
NEAR TERM...SND/Frugis
SHORT TERM...SND
LONG TERM...Wasula
AVIATION...SND
FIRE WEATHER...Frugis/JPV
HYDROLOGY...Frugis/JPV
Hazardous weather outlook, Jun 30, 3:48 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
448 AM EDT Fri Jun 30 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
448 AM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

There is a Slight Risk of severe thunderstorms for much of east
central New York from around the Capital District and northern
Catskills northward, all of southern Vermont and the northern
Berkshires. There is a Marginal Risk of severe thunderstorms for
Ulster, Dutchess, southern Berkshire, and Litchfield counties. The
main threat will be damaging winds, although isolated large hail
cannot be ruled out.

Heavy rainfall will also be possible within any thunderstorms, which
may produce flooding of urban, poor drainage and low lying areas.
Isolated flash flooding cannot be ruled out as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Slight Risk of severe thunderstorms for all of east
central New York, southern Vermont and the Berkshires. There is a
Marginal Risk of severe thunderstorms for Litchfield county. The
main threat will be damaging winds, with some large hail also
possible.

Heavy rainfall will also be possible within any thunderstorms, which
may produce flooding of urban, poor drainage and low lying areas.
Isolated flash flooding cannot be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening,
and again Saturday afternoon and evening.

In the hours before

Special weather statement, Jun 30, 1:13 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albany NY
213 PM EDT FRI JUN 30 2017

NYZ038-301845-
Southern Herkimer-
213 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HERKIMER
COUNTY...

At 212 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Oriskany to near Clayville to near
Brookfield. Movement was east at 40 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Cedarville around 225 PM EDT.
  Ilion, Frankfort, West Winfield and Poland around 230 PM EDT.
  Herkimer, Mohawk, Newport, Middleville and Cold Brook around 235
  PM EDT.
  Little Falls and Jordanville around 245 PM EDT.

Other locations impacted by these storms include Jersalem Hill, West
Frankfort, Spinnerville, Corrado Corners, Cedar Lake, Curtis, Farrel
Corner, Countryman, North Ilion and Gulph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 7507 4324 7507 4323 7510 4325 7515
      4331 7480 4305 7481 4289 7485 4289 7486
      4290 7488 4284 7489 4282 7491 4291 7510
      4286 7514 4286 7521 4292 7520 4305 7522
TIME...MOT...LOC 1812Z 258DEG 35KT 4316 7530 4297 7529 4280 7536

Frugis
Special weather statement, Jun 30, 1:42 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Albany NY
242 PM EDT FRI JUN 30 2017

NYZ047-301930-
Schoharie-
242 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHOHARIE COUNTY...

At 242 PM EDT, a strong thunderstorm was located over Davenport, or
10 miles east of Oneonta, moving northeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

This storm will be near...
  Jefferson around 300 PM EDT.
  Summit around 310 PM EDT.
  Richmondville around 315 PM EDT.
  Breakabeen around 320 PM EDT.
  Cobleskill around 325 PM EDT.
  Middleburgh, Schoharie and Central Bridge around 330 PM EDT.

Other locations impacted by this storm include West Richmondville,
Baird Corners, Lawyersville, Huntersland, Warnerville, Grovenor
Corners, Lutheranville, Becker Corners, West Fulton and Vintonton.

THIS INCLUDES Interstate 88 between exits 19 and 23.

LAT...LON 4262 7463 4268 7464 4278 7438 4256 7424
      4244 7464 4252 7471
TIME...MOT...LOC 1842Z 245DEG 31KT 4250 7487

Frugis
Special weather statement, Jun 30, 2:15 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
315 PM EDT FRI JUN 30 2017

NYZ033-039-040-082-302000-
Southern Fulton-Hamilton-Northern Fulton-Montgomery-
315 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HAMILTON...FULTON
AND NORTHWESTERN MONTGOMERY COUNTIES...

At 315 PM EDT, a strong thunderstorm was located near St. Johnsville,
or 10 miles east of Little Falls, moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Ephratah around 320 PM EDT.
  Johnstown, Caroga Lake Public Campground and Caroga Lake around
  330 PM EDT.
  Gloversville around 335 PM EDT.
  Mayfield around 340 PM EDT.
  Cranberry Creek around 345 PM EDT.
  Northville and Northampton Beach Public Campground around 350 PM
  EDT.

Other locations impacted by this storm include Meco, West Perth,
Munsonville, Sweets Crossing, Pinnacle, Lotville, Broadalbin
Junction, Berkshire, Mindenville and Fical Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4314 7473 4315 7471 4316 7472 4334 7418
      4304 7411 4293 7473
TIME...MOT...LOC 1915Z 246DEG 40KT 4305 7465

Frugis
Special weather statement, Jun 30, 2:24 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
324 PM EDT FRI JUN 30 2017

NYZ058-063-064-302000-
Western Ulster-Western Greene-Eastern Ulster-
324 PM EDT FRI JUN 30 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ULSTER AND
SOUTHWESTERN GREENE COUNTIES...

At 322 PM EDT, strong thunderstorms were located 9 miles southwest
of Woodland Valley Campground, or 17 miles northeast of Liberty,
moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

These storms will be near...

Woodland Valley Campground and West Shokan around 335 PM EDT.
Phoenicia and Mount Tremper around 340 PM EDT.
Lanesville and Kenneth L Wilson Campground around 345 PM EDT.
Woodstock around 350 PM EDT.  Hunter around 355 PM EDT.

Other locations impacted by this storm include Quarryville,
Manorville, Big Indian, Sundown, Katsbaan, Oliverea, Shultis Corners,
Tannersville, Chichester and Haines Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4227 7420 4210 7394 4188 7446 4199 7473
TIME...MOT...LOC 1922Z 233DEG 37KT 4198 7450

Frugis
Special weather statement, Jun 30, 2:27 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
327 PM EDT FRI JUN 30 2017

NYZ041-050-084-302000-
Southern Washington-Southern Saratoga-Northern Saratoga-
327 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SARATOGA AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 326 PM EDT, a strong thunderstorm was located near Saratoga
Springs, moving east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

This storm will be near...
  Greenwich around 355 PM EDT.

Other locations impacted by this storm include Deans Corners, Center
Falls, Grangerville, Northumberland, Wayville, Middle Falls, Halls
Corner, Mannings Cove, Eddy Corners and Starks Knob.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 90 near exit 10-9.
 Interstate 87 near exit 13, near exit 12-13, near exit 13, and
between exits 14  and 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4292 7378 4305 7391 4326 7351 4308 7335
TIME...MOT...LOC 1926Z 248DEG 20KT 4304 7370

Frugis

The radar

The Albany radar (KENX), 50 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Saratoga

When
June 30, 2:35 PM EST
Where
Saratoga County, 1.71 mi NE of East Line
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.990, -73.800

A trained spotter reported golfball size hail during a thunderstorm in the town of Malta.

Thunderstorm Wind, Fulton

When
June 30, 2:42 PM EST
Where
Fulton County, 0.56 mi E of Gloversville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.049, -74.339

Trees and wires were reported down on Dean Street in Gloversville due to thunderstorm winds.

Thunderstorm Wind, Fulton

When
June 30, 2:42 PM EST
Where
Fulton County, 0.59 mi SSE of West Bush
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.072, -74.375

Trees and wires were reported down at West Bush Road on Route 122 in the town of Johnstown.

Thunderstorm Wind, Fulton

When
June 30, 2:42 PM EST
Where
Fulton County, 1.01 mi WSW of Dennies Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.064, -74.338

A tree limb was downed on East 11th Avenue in Gloversville due to thunderstorm winds.

Thunderstorm Wind, Fulton

When
June 30, 2:42 PM EST
Where
Fulton County, 1.17 mi W of Progress
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.052, -74.323

Trees and wires were reported down on Elmwood Avenue in Gloversville due to thunderstorm winds.

Thunderstorm Wind, Fulton

When
June 30, 2:42 PM EST
Where
Fulton County, 0.63 mi WNW of Dennies Hollow
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.075, -74.331

Trees and wires were reported down on Easterly Street in Gloversville due to thunderstorm winds.

Tornado, Fulton

When
June 30, 2:49 PM EST to 2:50 PM EST
Where
Fulton County, 0.88 mi ENE of Hill Corners to 1.12 mi ENE of Hill Corners
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
43.025, -74.164

A National Weather Service Survey team inspected damage along County Route 107 in Broadalbin. The team confirmed an EF-1 tornado with maximum winds of 90 mph, a path width of 50 yards and a path length of one quarter of a mile. A pole barn was destroyed. Several snapped trees were ejected up 150 feet. A destroyed carport was hurled into a tree. Blown-in garage doors were also observed. Siding and shingles were ripped off homes.

Thunderstorm Wind, Greene

When
June 30, 3:09 PM EST
Where
Greene County, 0.45 mi ENE of Surprise
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.382, -73.942

Route 81 was closed between Lo See Road and Eagle Nest Road due to downed wires in the town of Greenville due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
June 30, 3:28 PM EST
Where
Rensselaer County, 2.81 mi SE of South Schodack
Measured
50 kt (58 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.497, -73.674

Four people suffered minor injuries after a fireworks display tent collapsed at the Pilot truck stop on Route 9 in Schodack due to severe thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
June 30, 3:32 PM EST
Where
Rensselaer County, 0.28 mi S of East Nassau
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.496, -73.520

Route 20 was closed between Bliss School House Road and Route 66 due to downed trees and wires in the town of Nassau as a result of thunderstorm winds.

Thunderstorm Wind, Columbia

When
June 30, 3:40 PM EST
Where
Columbia County, 0.66 mi S of Lebanon Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.470, -73.380

A tree was downed blocking US Highway 20 in Lebanon Springs due to thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
June 30, 3:40 PM EST
Where
Rensselaer County, 3.22 mi SW of Garfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.501, -73.449

A tree and power lines were downed as a result of thunderstorm winds in the town of Stephentown.

Thunderstorm Wind, Columbia

When
June 30, 3:40 PM EST
Where
Columbia County, 1.72 mi NE of West Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.500, -73.450

A tree was downed onto power lines on Winslow Road in the town of New Lebanon due to thunderstorm winds.

Thunderstorm Wind, Columbia

When
June 30, 3:49 PM EST
Where
Columbia County, 1.39 mi S of Ancramdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.000, -73.576

A tree was reported down on County Route 8A in the town of Ancram due to thunderstorm winds.

Tornado, Herkimer

When
June 30, 4:28 PM EST to 4:29 PM EST
Where
Herkimer County, 0.65 mi NE of Norwich Corners to 1.07 mi ENE of Norwich Corners
Rating
EF1
Path length
0.6 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
43.026, -75.210

The National Weather Service Survey Team in Albany, NY confirmed an EF-1 tornado near Sauquoit in Herkimer county, NY. There were no injuries or fatalities reported. The tornado began near the intersection of Mallory Road and Graffenburg Road in Sauquoit. The tornado dissipated near the 8th tee of Stonebridge Golf and Country Club. A stable was partially destroyed. Debris from the stable was ejected 700 yards onto the golf course. Numerous trees were uprooted and snapped. A home sustained some siding damage. Although horses and donkeys were in the field as the tornado passed through, none of the animals were injured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyThe tornado archive for New York, 2017Warnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706487, 706490, 706491, 706501, 706846, 706847, 706488, 706493, 706494, 706495, 706496, 706497, 706498, 706499, 706489.